LITTLE ROCK, Ark. (KTHV) — The flu season is still going strong here in Arkansas and doctors continue to prescribe Tamiflu to help treat those who are infected.
But some people seem to have questions about the drug and wonder if its side effects make it too dangerous to take.
“Influenza is a virus, and it’s not going to respond to antibiotics,” University of Arkansas for Medical Sciences Assistant Professor Ryan Dare said.
Dare said Tamiflu does not cure the flu as our immune system is what takes care of the virus. However, he said Tamiflu is still important for treatment.
“Tamiflu is very effective at preventing not only replication inside, but also spreading it to other people,” he said.
At Kavanaugh Pharmacy in the Heights, Pharmacist Anne Pace has sold more Tamiflu than she can count.
"Doctors are recommending patients to take Tamiflu because we've had so many deaths,” Pace said. “As with any medication, there are risks associated with taking it.”
She said she had patients come to her with concerns about different side effects.
"The main ones I tell my patients are stomach upset, nausea, sometimes a headache,” Pace said.
But the biggest worry people have?
"The hallucinations, some of the neurologic side effects that we've kind of seen in post marketing reports, however it's extremely rare,” Pace said.
She said patients have also refrained from taking it because it can be too expensive. Her pharmacy now only carries the generic version of Tamiflu, which is usually cheaper.
“It’s certainly not something that’s cheap. But, for patients that are at-risk of developing severe complications, it’s not something to just think of lightly,” Pace said.
Dare also said neurological problems, and even suicidal thoughts, have been linked to Tamiflu.
“It’s rarely seen. It's been hard to prove that it's the Tamiflu causing the suicidal ideation versus maybe the flu infecting your brain,” Dare said.
“Whether it’s the flu causing those things or the Tamiflu, I don’t know that you can say it's directly related,” Pace said.
Dare said a doctor may sometimes not end up prescribing Tamiflu if a person is starting to get over the virus.
“It’s most effective within the first 48 hours of infection. So if you’re on day three or four of symptoms and getting better, starting Tamiflu at that point probably won’t add much benefit,” Dare said.
He said if you start to feel worse after day three, you should call your doctor.
“If you have a severe course, providers will sometimes elect to start Tamiflu even later, but usually it reserved for the very early on set symptoms,” Dare said.
Pace said Tamiflu is extremely important for at-risk people to take because it will stop the spread of the virus in the body.
“People over 65, children under five, pregnant women. All those people can have decreased immune systems and have much greater likelihood of developing severe complications like pneumonia,” she said.
Both Pace and Dare agree Tamiflu is a drug that needs to be seriously considered if you do come down with the virus.
"A lot of people don't think the flu is dangerous. That you'll just get over it. But it can be deadly, so if we can do something to hopefully help your immune system get over it, most the times the risks associated with taking it, don't outweigh the benefit that there is from it,” Pace said.
© 2018 KTHV-TV